Texas, 2022

Drought in Texas, March 29 to 31, 2022

March 29 to 31, 2022 · NWS BRO · 3 events in 3 counties and zones

Lack of persistent rainfall and several dry cold fronts led to the expansion of the Extreme (D3) Drought in Zapata and Jim Hogg Counties. It also led to a slight expansion in northwestern Brooks County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Lack of persistent rainfall and several dry cold fronts led to the expansion of the Extreme (D3) Drought in Zapata and Jim Hogg Counties. It also led to a slight expansion in northwestern Brooks County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 28, 11:32 PM CST, 28 minutes earlier.

Area forecast discussion, Mar 28, 11:32 PM CST, 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1232 AM CDT Tue Mar 29 2022

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...A mix of IFR and MVFR ceilings tonight into sunrise
Tuesday. The lower clouds to mix out mid to late morning with VFR
through sunset before MVFR returns Tuesday evening. The main
concern will be the increasing southerly winds as a storm system
approaches west Texas the pressure gradient strengthens
significantly. Wind gusts to 25 knots possible at times tonight,
35 knots or higher Tuesday and Tuesday night. Southerly sustained
winds become strong Tuesday and persist Tuesday night.

&&

.PREV DISCUSSION... /issued 602 PM CDT Mon Mar 28 2022/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...MVFR to VFR conditions are expected at the aerodromes
through the next 24 hours. Breezy winds overnight tonight will
become stronger on Tuesday. A Wind Advisory will likely encompass
the BRO and HRL aerodromes and may also be needed for MFE as well.

PREV DISCUSSION... /issued 244 PM CDT Mon Mar 28 2022/

SHORT TERM (Now through Tuesday Night): Mid level ridging
overhead will gradually move eastward tonight as a potent and
deepening 500mb trough swings over the Desert SW Tuesday. A modest
low level 925- 850mb jet around 30 knots was observed on the 18Z
special BRO sounding this afternoon. This low level jet is
expected to strengthen to 35-40kts on Tuesday as the mid-level
trough approaches from the west. Breezy south to southeast winds
this afternoon are expected to decrease later this evening and
overnight. Tuesday will be windy with a Wind Advisory likely on
Tuesday, generally along and east of I-69C corridor. Tuesday night
will remain fairly due to a strong pressure gradient and potent
40 to 45 knot low level jet at 925mb. Sustained winds between 25
to 30 mph with gusts up to 40 mph will remain possible through
much of the night.

No rain is expected through the period due to limited low level
moisture. However, a few streamer showers will be possible late
tonight into early Tuesday morning. Overnight lows tonight and
Tuesday night will range from the mid to upper 60s to around 70
degrees. High temperatures on Tuesday are expected to range from
70s at the beaches to the upper 80s to mid 90s inland.

LONG TERM (Wednesday through Monday): The biggest concern in the
long term will be fire weather conditions, mainly for Wednesday,
but also somewhat for Thursday. A Pacific cold front will trudge
through the County Warning Area (CWA) Wednesday morning as the
tail end of an H5 short wave trough swings over North Texas. Cold
front is used loosely here as temperatures will increase quite a
bit behind the front Wednesday afternoon. Why? Dry air. Very dry
air will return to deep South Texas on the heels of a
northwesterly wind. Both these things will combine to push
temperatures well into the 90s for much of the CWA. The
combination of very dry air, stronger winds, and cured fuels will
combine to create the potential for elevated to critical fire
weather conditions Wednesday afternoon and elevated fire weather
conditions again Thursday; more on that in the Fire Weather
Section below.

The rest of the forecast period will be dominated by nearly zonal
H5 flow. Deterministic models do hint at a shortwave moving over
portions of Texas on Friday, but energy may be too far north to do
much. A backing wind shift to east may occur Saturday as weak
reinforcing high pressure enters the region. Weak disturbances
moving through the flow Saturday night into Sunday night are
producing a low end signal for showers moving off the Sierra
Madres, bringing a slight chance for storms to start April.

As far as temperatures are concerned, near normal to warmer than
average will be the rule. Most afternoons will be in the lower to
middle 80s in the east to lower to middle 90s out west. Friday
afternoon will be closer to normal as return flow and extra
clouds develop. Slightly cooler air with the new air mass will
also keep Sunday afternoon nearer to normal. Overnight low temps
will cool into the middle to upper 50s Thursday morning before
warming slightly each night as more Gulf moisture works inland
through this weekend.

MARINE:
Now through Tuesday Night...Buoy 42020 reported south- southeast
winds around 10 knots gusting to around 12 knots with seas of 3.6
feet with a period of 6 seconds at 1400 CDT/1900 UTC. A moderate
south to southeast flow continues along the lower Texas coast this
afternoon as broad high pressure prevails across the Gulf. The
pressure gradient will continue to strengthen tonight into Tuesday
night as low pressure deepens across the Plains. Exercise Caution
conditions will continue through tonight with Small Craft
Advisories likely for all coastal waters Tuesday into Tuesday
night. A few gusts to gale force may be possible Tuesday night
through early Wednesday morning. A gale watch may be needed for
all or portions of the lower Texas coastal waters for Tuesday
night but hold off for now.

Wednesday through Saturday Night...A weak cold front will move
into the coastal waters Wednesday, shutting down the strong south
flow and turning surface winds to north. However, seas will become
hazardous prior to the cold front passage before slowly subsiding
Wednesday through Thursday. Small craft advisory conditions will
start the period due to ongoing strong south winds and elevated
seas. As mentioned, a weak cold front will crawl across the lower
Texas Coast Wednesday and will result in a shift to lower seas and
lighter winds from Wednesday night into Thursday. Even then,
small craft may need to exercise caution at times from late
Wednesday through Friday before more favorable marine conditions
return this weekend.

FIRE WEATHER:

Now through Tuesday Night...The pressure gradient will continue
to strengthen with breezy southeast winds this afternoon and
breezy to windy conditions Tuesday into Tuesday night. Low level
moisture will continue to increase this afternoon into Tuesday
night due to the steady low level flow, resulting in higher
relative humidity across the area. Although, relative humidity
values will not be low enough to warrant red flag conditions,
winds will be high enough to warrant a Fire Danger Discussion
highlighting the potential for increased rapid growth and spread.

Wednesday and Thursday. In the vicinity of the cold
front Wednesday, NW surface winds of 15 to 25 mph will overspread
deep South Texas and the RGV from late morning through afternoon.
Diurnal heating and warming/drying will result in RH values
crashing into the teens or less all the way to the coast. Strong
surface winds and dry fuels will support critical fire weather
conditions. SPC has placed all of the CWA in a 40% area and
northwest sections in a 70% area for critical fire weather
conditions on Wednesday. Confidence for critical fire weather
parameters is increasing and a fire weather watch will be posted
for the entire CWA on Wednesday. Elevated fire weather conditions
will be possible on Thursday as well, with relative humidity
values in the 20s and below for most interior areas. However,
winds will likely remain slightly below critical levels.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  69  87  59  81 /  10   0   0   0
BROWNSVILLE          72  92  61  86 /  10   0   0   0
HARLINGEN            70  92  57  87 /  10   0   0   0
MCALLEN              70  95  58  92 /   0   0   0   0
RIO GRANDE CITY      67  95  56  93 /   0   0   0   0
SOUTH PADRE ISLAND   68  78  63  72 /  10   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Wednesday morning through Wednesday
     evening for TXZ248>257-351-353.

GM...None.
&&

This product is also available on the web at:
https://weather.gov/rgv

59-GB/99
Hazardous weather outlook, Mar 28, 3:09 PM CST, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
409 PM CDT Mon Mar 28 2022

TXZ248>257-351-353-292115-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
409 PM CDT Mon Mar 28 2022

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a moderate risk of rip currents along area beaches this
afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Fire Weather Watch is in effect for all of Deep South Texas on
Wednesday as relative humidity lowers and winds become elevated
behind a cold front.

A Wind Advisory may be needed for the eastern and central
portions of Deep South Texas and the Rio Grande Valley Tuesday and
Tuesday night.

An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach Tuesday through
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-292115-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
409 PM CDT Mon Mar 28 2022

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Small Craft Advisories are possible along the Lower Texas Coast
Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Brooks

When
March 29, 12:00 AM CST to March 31, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Drought Monitor
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Lack of rain and several dry cold fronts throughout March led to the expansion of the severe (D2) drought to include the northwestern third of Brooks County.

Drought, Jim Hogg

When
March 29, 12:00 AM CST to March 31, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Extreme (D3) Drought developed across the northwestern third of Jim Hogg County due to lack of any significant rain and several dry cold fronts that led to a number of days with relative humidity values less than 30 percent. Severe (D2) drought continues to cover all but the southeastern tip of the county.

Drought, Zapata

When
March 29, 12:00 AM CST to March 31, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Extreme (D3) Drought spread from the northwestern third of Zapata County to all but the southeastern quarter of the county, which remained in Severe (D2) Drought, due to lack of any significant rain and several dry cold fronts that led to a number of days with relative humidity values less than 25 percent.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007391, 1007392, 1007393.